Epzicom as Replacement for Truvada
Jul 27, 2009
Hello, I have been undetectable and doing well on Reyataz, Truvada and Norvir for the since March, 2005. My doctor advised today that my latest urinalysis showed some type of elevated protein in my kidneys which apparently can be caused by Truvada in a small amount of cases. He would like me to switch from Truvada to Epzicom to alleviate this problem. What are your thoughts on this please? Have you had patients with this issue?
Thanks so much for the great work you do on this site!
Response from Dr. Young
Hello and thanks for your post.
I'm in general agreement with the switch that your doctor has proposed. If your showing new onset kidney injury (that's persistent and repeatable), and you're receiving a tenofovir-containing treatment (such as Truvada or Atripla), then one could consider at treatment switch.
What to switch to requires an understanding of possible drug resistance (from current or previous treatment regimens) and the characteristic toxicity profile of the proposed treatment-- in your case, abacavir/3TC (Epzicom, Kivexa). This combo is associated with a potentially serious allergic reaction (called HSR) in about 5-8% of unscreened individuals, but a reaction that has largely been halted with the advent of so-called HLA haplotype testing. If your tests for HLA-B5701 is negative, you should be able to take Epzicom without risk of the reaction. There has been a lot of controversy about whether or not abacavir is associated with an increase in the baseline risk of heart disease. A couple of large observational studies (but not others) have shown that their patients who received abacavir had a greater frequency of heart events. This risk was mostly restricted to patients with significant baseline heart risks (hypertension, high lipids, diabetes, smoking, male and family history). Most recently, a couple of studies at the International AIDS Society meetings in South Africa would appear to refute this risk association; the final word remains out, but unless there's a lot of risks, and given that you appear to have kidney toxicity from tenofovir, the switch should be fine.
If you don't have multiple risk factors, I'd think that the switch to Epzicom will be a reasonable one. We've had several patients in our clinic have modest declines in kidney function while on tenofovir that improved once switched to abacavir/3TC-- exactly the switch that your doctor has proposed.
So, make sure that all of the above screening has been considered; let us know how things turn out.
Best of health to you, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- How Does Hiv Affect Your Stomach?
- When An Insect Bites Someone With Hiv Can It Be Transmitted To Another Person?
- Will Losing Weight Help Neuropathy In Feet?
- Chances Of Hiv After One Vaginal Encounter
- Hiv Itching Symptoms
- What Should You Do When The Condom Broke And The Person Is Hiv Postive?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.